School nurse gives teachers the kids insulin instead of H1N1 vaccine

Discussion in 'Up to the Minute' started by rpipergirl, Jan 19, 2010.

  1. rpipergirl

    rpipergirl proud owner Kidmissing

    Messages:
    443
    Likes Received:
    0
    Trophy Points:
    16
    :furious::furious::furious: How can you make such an agrigiois error. The nurse is on PAID leave. PAID!!! She should be fired. she could have killed someone for goodness sake. Quote from article: The insulin came from the supply on-hand at the school for diabetic students. No students were impacted. It is still unclear how many staff members were affected. http://www3.whdh.com/news/articles/local/BO133609/ article w/ video.
     
  2. Loading...


  3. PorcineGranny

    PorcineGranny crabby old lady!

    Messages:
    1,417
    Likes Received:
    0
    Trophy Points:
    0
    agree, no excuse for this error. Nurse should be fired outright.
     
  4. mysterygirl

    mysterygirl A Nancy Drew Wannabe

    Messages:
    4,051
    Likes Received:
    0
    Trophy Points:
    0
    Is the nurse on drugs?

    I don't see how you could make that kind of an error......
     
  5. shana

    shana New Member

    Messages:
    2,589
    Likes Received:
    0
    Trophy Points:
    0
    From the article linked above:

    Say WHAT? Good Grief!

    Suspension without pay would have been the appropriate first step, IMO...then a firing to follow asap!
     
  6. Mr. E

    Mr. E New Member

    Messages:
    2,404
    Likes Received:
    1
    Trophy Points:
    0
    I can't even see how this could happen. Our school recently gave H1N1 vaccines. The Department of Health organized it, along with the school nurse, and it was very organized. The nurse who gave me my shot had her own little station with several syringes, bandages, alcohol swabs, etc. The vaccines looked nothing like insulin syringes I've seen, but I don't have a lot of experience in that.

    One thing -- my nurse pricked herself with my needle after giving me my vaccine. I had to be called out of one of my classes later in the day to give blood so they could test me for AIDS!!
     
  7. rpipergirl

    rpipergirl proud owner Kidmissing

    Messages:
    443
    Likes Received:
    0
    Trophy Points:
    16
    Yikes! Mr E.
    I want to know why the H1N1 was ever mixed with the insulin supply kept for diabetic kids in the 1st place?
     
  8. AlwaysShocked

    AlwaysShocked Active Member

    Messages:
    4,457
    Likes Received:
    18
    Trophy Points:
    38
    Anyone who administers medication has the DUTY to read the label on the medication. This is "Administration of Medication" 101.

    It doesn't matter how busy you are, how many different kinds of medication are stored in the same place, etc. It is a matter of READING THE LABEL on the vial.

    To not do this is a violation of the BASIC DUTY of the job position. Whether a doctor, an RN, and LPN or whatever, that person is being PAID to do a job - administering a medication - and to do it correctly.

    It may be considered to be harsh, but were I in charge, I would not be giving second chances on this type of an error. It is really easy and really basic to read a label, and anyone who is not taking the time to do so should NOT be in a position to administer meds.
     
  9. BuzzieCat

    BuzzieCat New Member

    Messages:
    883
    Likes Received:
    0
    Trophy Points:
    0
    I didn't read the article but I would think the state's board of nursing would have something to say about that. They should be able to impose all kinds of penalties up to and including taking her license away permanently.
     
  10. Gozgals

    Gozgals New Member

    Messages:
    17,676
    Likes Received:
    2
    Trophy Points:
    0
    I don't know what kind of bottles the vaccines come in but insulin bottles are clearly marked......This nurse should be FIRED. There is no excuse for this to ever happen. I can see a wrong dose being given of an injection, ( I perfer and always check doses in the hospital and give my own) but to make a mistake like this is uncalled for.

    She didn't read the bottles that I am sure of. AND, I am positive the Bottles were not the same.

    Those treated most have suffered insulin shock as their BS would have gone done.

    This is a shame. The nurse should not be on leave. She should be fired. I hate when anyone in the medical field does not do their job esp. when it is an easy one. Someone could have been killed getting too much insulin. If she gave this to a diabetic child, that would have been a disaster.

    Gozgals
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice